Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 23, NWS Midland/Odessa, TX

September 8, 2018Brewster County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Sep 8, 2018, 7:44 AM CDT for Brewster County, Texas. It was in force for 48 hr.

The area

The outline as issued.

The facts

Issued
Sep 8, 2018, 7:44 AM CDT (12:44 UTC)
Expired
Sep 10, 2018, 8:00 AM CDT
In force
48 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Brewster County, TX

The river

Written for the forecast point Rio Grande at Boquillas Crossing (BOQT2). The gauge peaked at 15.05 ft at Sep 8, 2018, 1:00 PM CDT.

actionminormoderate5101509/0809/0909/1009/11
Action stage
10 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08375300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

774 
WGUS44 KMAF 081244
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
744 AM CDT Sat Sep 8 2018

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Boquillas-Rio Grande Village affecting Brewster 
  County
  
.Heavy rainfall over the past 24 hours has allowed for Flooding to 
occur over Boquillas, along the Rio Grande. Flooding potential will
exist for the next 18-24 hrs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued later this afternoon.

&&

TXC043-090443-
/O.NEW.KMAF.FL.W.0023.180908T1244Z-180910T1300Z/
/BOQT2.1.ER.180908T0758Z.180908T1200Z.180909T0100Z.NO/
744 AM CDT Sat Sep 8 2018

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Boquillas-Rio Grande Village.
* until Monday morning, or until the warning is cancelled.
* At  7AM Saturday the stage was 14.0 feet (4.3 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...The river will continue to fall to below flood stage by 
  this evening.
* Impact...At 13.0 feet (4.0 meters), the river reaches minor flood 
  stage.  Water reaches the water pumps maintained by the park 
  service that are used to water the campgrounds and to provide water
  to the employee living quarters.  It may be necessary for park 
  personnel to remove the pumps.

This crest compares to a previous crest of 13.9 feet (4.2 meters) on 
Aug 19 2016.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sat   Sun   Sun
                                                1PM   7PM   1AM   7AM
  Boquillas-Rio  12.0 13.0   14.0   Sat  7 AM  13.2  13.2  11.8   7.8

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sat   Sun   Sun
                                                1PM   7PM   1AM   7AM
  Boquillas-Rio   3.7  4.0    4.3   Sat  7 AM   4.0   4.0   3.6   2.4

&&

LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292


$$
2 follow-up statements
971 
WGUS44 KMAF 081940
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
240 PM CDT Sat Sep 8 2018

...Forecast flooding changed from Minor to Moderate severity for the 
following rivers in Texas...
  Rio Grande at Boquillas-Rio Grande Village affecting Brewster 
  County
  
.Recent heavy rainfall has caused rises along the Rio Grande. 
The Rio Grande at Boquillas is expected to expected to crest above 
moderate flood stage this evening. Therefore, a new Flood Warning 
is in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued tonight.

&&

TXC043-091140-
/O.EXT.KMAF.FL.W.0023.000000T0000Z-180910T1827Z/
/BOQT2.2.ER.180908T0758Z.180908T2100Z.180909T0627Z.NO/
240 PM CDT Sat Sep 8 2018

...Forecast flooding increased from  to  severity...
The Flood Warning continues for 
 the Rio Grande at Boquillas-Rio Grande Village.
* until Monday afternoon, or until the warning is cancelled.
* At  2PM Saturday the stage was 15.0 feet (4.6 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...The river will continue rising to near 15.4 feet (4.7 
  meters) by late this afternoon.  The river will fall below flood 
  stage after midnight tomorrow.
* Impact...At 15.0 feet (4.6 meters), the river reaches moderate flood
  stage.  Water pumps submerge.

This crest compares to a previous crest of 14.9 feet (4.5 meters) on 
Aug 29 2008.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sun   Sun   Sun
                                                7PM   1AM   7AM   1PM
  Boquillas-Rio  12.0 13.0   15.0   Sat  2 PM  15.3  13.4   9.2   7.1

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sun   Sun   Sun
                                                7PM   1AM   7AM   1PM
  Boquillas-Rio   3.7  4.0    4.6   Sat  2 PM   4.7   4.1   2.8   2.2

&&

LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292


$$
782 
WGUS84 KMAF 090225
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
925 PM CDT Sat Sep 8 2018

...The Flood Warning is cancelled for the following river in 
Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
  Rio Grande at Boquillas-Rio Grande Village affecting Brewster 
  County
  
.The Rio Grande at Candelaria 3N and at Boquillas-Rio Grande Village 
has crested and fallen below flood stage. The river is forecast to 
continue to fall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available at:  www.weather.gov/midland

This will be the last forecast for this event.

&&

TXC377-090255-
/O.CAN.KMAF.FL.W.0020.000000T0000Z-180910T0000Z/
/CDET2.2.ER.180906T0357Z.180906T0815Z.180908T1948Z.NR/
925 PM CDT Sat Sep 8 2018

The Flood Warning is cancelled for
  the Rio Grande at Candelaria 3N.
* At  8PM Saturday the stage was 7.9 feet (2.4 meters).
* The river fell below flood stage at 2:48 PM Saturday.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue to fall to 7.1 feet (2.2 meters)
  by Monday morning.

This crest compares to a previous crest of 12.7 feet (3.9 meters) on 
Sep 6 2018.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Sun   Sun
                                                1AM   7AM   1PM   7PM
  Candelaria 3N   7.5  8.5    7.9   Sat  8 PM   7.3   7.2   7.1   7.1

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Sun   Sun
                                                1AM   7AM   1PM   7PM
  Candelaria 3N   2.3  2.6    2.4   Sat  8 PM   2.2   2.2   2.2   2.2

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$

TXC043-090255-
/O.CAN.KMAF.FL.W.0023.000000T0000Z-180910T1827Z/
/BOQT2.2.ER.180908T0758Z.180908T1745Z.180908T2258Z.NO/
925 PM CDT Sat Sep 8 2018

The Flood Warning is cancelled for
  the Rio Grande at Boquillas-Rio Grande Village.
* At  9PM Saturday the stage was 9.3 feet (2.8 meters).
* The river fell below flood stage at 5:58 PM Saturday.
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...The river will continue to fall to 5.4 feet (1.6 meters)
  by Monday morning.

This crest compares to a previous crest of 14.5 feet (4.4 meters) on 
Sep 2 2018.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Sun   Sun
                                                1AM   7AM   1PM   7PM
  Boquillas-Rio  12.0 13.0    9.3   Sat  9 PM   7.7   6.2   5.9   5.6

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Sun   Sun
                                                1AM   7AM   1PM   7PM
  Boquillas-Rio   3.7  4.0    2.8   Sat  9 PM   2.3   1.9   1.8   1.7

&&

LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Sep 8, 5:54 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 8, 5:54 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
554 AM CDT Sat Sep 8 2018

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR to occasional MVFR ceilings are expected at most terminals
this morning. Will also mention tempo rain at KFST this morning
based on radar trends and the latest guidance. Expecting prevailing
VFR conditions at all terminals by 08/18z except at KFST by
08/21z.

12

&&

.PREV DISCUSSION... /issued 319 AM CDT Sat Sep 8 2018/

DISCUSSION...
Upper trough moving across the southern plains while a ridge off the
CA coast extends eastward to the Rockies.  The trough expected to
slowly move SE across TX through the weekend into early next week
before lifting eastward with the ridge slowly building in behind it.
This will result in an overall drying and warming trend over the
coming week.

Will start the morning with clouds across all of the area... these
should continue most of the day before slowly decreasing from the
west.  Morning lows limited how far they can fall as dewpts in the
mid to upper 60s cover the area.  Rain and clouds will result in
another day of well below normal temperatures for the region with
readings in the 70s and 80s.  Will also begin with a north wind that
will veer around to the east during the day and become south late.
The south wind will aid warmer temps on Sunday but may be Monday
before near normal temps in the upper 80s return.  Highs in the 90s
expected by midweek.

Much of the area received locally heavy rain yesterday.  Had
moderate rain overnight across the lower Trans Pecos with another
band of rain over the Eastern Permian Basin.  The PW has dropped
some but was still high at 1.62 on MAF 00z sounding.  Expect best
chance for heavy rain today will shift SE so will adjust the current
Flash Flood Watch and cut it back to only those counties most likely
to experience that and extend the time out to 00z Sunday.  That is
not to say that some other parts of the region could not experience
locally heavy rain but should be more isolated in coverage.  The new
watch will go in to effect at 09z.  Have higher pops shifting south
toward the Rio Grande tonight and Sunday then rain chances begin to
drop off quickly with not much expected rest of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     80  65  82  63 /  40  10  10   0
Carlsbad                       82  62  85  61 /  20  10   0  10
Dryden                         84  70  87  67 /  70  30  30  10
Fort Stockton                  79  65  83  62 /  50  10  10   0
Guadalupe Pass                 76  61  80  60 /  20  10  10  10
Hobbs                          78  60  81  61 /  20  10   0  10
Marfa                          73  55  79  54 /  40  10  10  10
Midland Intl Airport           80  65  83  64 /  30  10  10   0
Odessa                         81  65  83  63 /  30  10  10   0
Wink                           82  65  85  64 /  30  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch through this evening for Big Bend Area-
     Glasscock-Pecos-Reagan-Terrell-Upton.

&&

12/72
Hazardous weather outlook, Sep 8, 3:58 AM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
358 AM CDT Sat Sep 8 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
358 AM CDT Sat Sep 8 2018 /258 AM MDT Sat Sep 8 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Scattered to numerous showers and occasional thunderstorms are
expected today, especially in the southeast Permian Basin, Big Bend
and lower Trans Pecos region of west Texas. Flash flooding is
possible, especially in low lying areas.

A Flash Flood Watch is in effect today for portions of the southeast
Permian Basin, lower Trans Pecos and Big Bend region of west Texas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms Sunday across mainly the lower
Trans Pecos region and Big Bend of west Texas. The strongest storms
will be capable of producing brief gusty winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:06 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell4 hr
Sep 8, 8:35 AM CDTAreal Flood WarningMAFBrewster3 hr

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.